Accelerated Hair Loss and Finasteride
hi doc I have another question for you. I was wondering…when a person begins taking Finasteride, they go thru an accelerated shedding period that lasts roughly 3-6 months. After this initial period of shedding, just say that the Finasteride works and stabilizes the loss. Does the person end up growing back the hair that was lost during the accelerated shed? What if it doesn’t grow back? Is this the price that you must pay to halt or slow down loss with Finasteride? Do you have to take your amount of hair a step down in order maintain whatever’s left?
What if you fall into that 20-25% category of users who don’t respond to Finasteride in terms of hair stabilization? You could end up just accelerating your loss for those 6 months for no reason at all. Whether you stay on it or off, after this period, you will continue to lose. This is a big risk for people thinking about taking meds.
Hair shedding is not equivalent to hair loss and shed hair will regrow as normal (especially in long and thick hair that is not miniaturized).
People who take Finasteride may have increased levels of hair shedding possibly due to increased hair cycling within the first few weeks or months of taking Finasteride, but the initial hair shedding should resolve within a month or two from the start date. Final effects of Finasteride should be assessed after at least 6 months from the time the medication was started, but can be seen as late as 12 months from when you start the medication.
For more information on this topic, please feel free to check out an earlier blog post below:
Tags: Finasteride and hair loss, hair loss and Finasteride, hair loss medication, hair loss medication shedding, hair shedding, hair shedding and Finasteride, propecia and hair shedding, Propecia and side effects